Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 267, NWS Pittsburgh, PA

August 30, 2003Carroll County, Coshocton County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2003, 8:43 AM EDT for Carroll County, Coshocton County, Tuscarawas County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2003, 8:43 AM EDT (12:43 UTC)
Expired
Aug 30, 2003, 11:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Carroll County, OH, Coshocton County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 301248
FFWPBZ
OHC019-031-157-301545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 AM EDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN OHIO
  COSHOCTON COUNTY IN OHIO
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 1145 AM EDT

* AT 843 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING   
  ALONG YELLOW CREEK IN CARROLL COUNTY. ADDITIONAL REPORTS INCLUDE   
  ROAD FLOODING IN NEW PHILADELPHIA IN TUSCARAWAS COUNTY AND IN THE  
  TOWN OF COSHOCTON. 

* WHILE THE HEAVIEST RAIN HAS ENDED...FLOODING FROM                  
  RUNOFF WILL CONTINUE. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:30 AM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 30, 3:30 AM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT SAT AUG 30 2003

A LITTLE BEHIND THIS MORNING WITH DATA COMING IN SLOWLY. FRONT TAKES
ITS TIME PUSHING THROUGH REGION TODAY...WITH HIGHEST QPF EXPECTED
OVER MY SOUTHERN HALF. DECIDED TO EXTEND MY FFA IN THE SOUTH UNTIL
4PM. ETA AND GFS SIMILAR PUSHING FRONT SOUTH THIS EVENING BRINGING
SOME BRIEF DRYING OVERNIGHT. AFTER THIS MODELS GREATLY DIFFER. ETA
SHOWS COOL CANADIAN HIGH PRESSING IN KEEPING FRONTAL ZONE AND
MOISTURE SOUTH...WHILE GFS WANTS TO PUSH FRONT NORTHWARD AND BRING
IN PRECIP ON SUNDAY. TRIED TO FIND A COMPROMISE AS NEITHER IS
SHOWING MUCH REASON TO BE MORE BELIEVABLE THAN THE OTHER. GFS SHOWS
EXTENDED PERIOD OF UNSETTLED WEATHER AS FRONT BECOMES STATIONARY
OVER MY SOUTH. KEPT IN MENTION OF PRECIP THROUGH MIDWEEK.

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES PAZ020>021...
PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

RRR
Hazardous weather outlook, Aug 30, 5:01 AM EDT, 3 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FLOODING IS A POSSIBILITY ONCE AGAIN TODAY...MAINLY ACROSS THE
SOUTHERN HALF OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND WESTERN MARYLAND. A SLOW MOVING COLD FRONT WILL
CONTINUE TO USHER IN MOISTURE WHICH WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THIS RAIN COULD BE HEAVY ENOUGH TO CAUSE
FLOODING THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 30, 7:22 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED, ESPECIALLY
                                          NORTHERN PART OF COUNTY.EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911
Local storm report, Aug 30, 8:10 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED,
                                          ESPECIALLY NORTHERN PART
                                          OF COUNTY. EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911

0805 AM    3 SE MECHANICSTOWN        OH   FLASH FLOODS
08/30/03   CARROLL                        YELLOW CREEK OUT OF ITS
                                          BANKS AND COVERING ROADS.
                                          NUMEROUS BASEMENTS FLOODED.
                                          REPORTED BY SPOTTER.

0820 AM    NEW PHILADELPHIA          OH   FLASH FLOODS
08/30/03   TUSCARAWAS                     TUSCARAWAS RIVER OUT OF
                                          ITS BANKS AND HAS FLOODED
                                          LIGHTHOUSE POINT ROAD
                                          AND NUMEROUS HOUSES IN
                                          SHALMAR ESTATES.

0830 AM    2 N COSHOCTON             OH   FLASH FLOODS
08/30/03   COSHOCTON                      MILL CREEK OUT OF ITS
                                          BANKS. NUMEROUS ROADS
                                          FLOODED NEAR THE TOWN
                                          OF COSHOCTON.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:40 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 30, 5:44 AM EDTFlash Flood WarningPBZCarroll, Columbiana, Coshocton, Tuscarawas3 hr
Aug 30, 6:28 AM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.